Alert archive / Missouri / Flash Flood Watches in 2019

Flash Flood Watch 8, NWS St. Louis, MO

May 31, 2019Lewis County, Marion County, Missouri

NWS St. Louis, MO issued this flash flood watch at May 31, 2019, 2:39 PM CDT for Lewis County, Marion County, Missouri. It was in force for 49 hr.

The area

The counties it named.

The facts

Issued
May 31, 2019, 2:39 PM CDT (19:39 UTC)
Expired
Jun 2, 2019, 3:54 PM CDT
In force
49 hr
Issued by
NWS St. Louis, MO
Flood severity
None

Counties Lewis County, MO, Marion County, MO

The radar

The St Louis radar (KLSX), 163 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2019-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2019-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

363 
WGUS63 KLSX 311939
FFALSX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Saint Louis MO
239 PM CDT Fri May 31 2019

MOZ019-027-011100-
/O.NEW.KLSX.FF.A.0008.190531T1939Z-190603T0000Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lewis MO-Marion MO-
Including the city of Hannibal
239 PM CDT Fri May 31 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...

The National Weather Service in Saint Louis has issued a

* Flash Flood Watch for a portion of northeast Missouri... 
  including the following counties...Lewis MO and Marion MO. 

* through Sunday evening

* Emergency management has reported that failure of the levee on
  Durgens Creek in Lewis County remains possible as the
  Mississippi River continues to rise through Saturday night.
 
* If it does fail, water will flow south into the communities of 
  West Quincy and Taylor. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch is advanced notice that conditions are
favorable that may lead to flash flooding. People in the Watch
area, especially in flood prone areas, should use this time to
make preparations just in case. Stay informed, and be ready for
quick action if flooding is observed or if a Flash Flood Warning
is issued.

&&

$$

Britt
3 follow-up statements
986 
WGUS63 KLSX 012123
FFALSX

Flood Watch
National Weather Service Saint Louis MO
423 PM CDT Sat Jun 1 2019

MOZ019-027-020930-
/O.CON.KLSX.FF.A.0008.000000T0000Z-190603T0000Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lewis MO-Marion MO-
Including the city of Hannibal
423 PM CDT Sat Jun 1 2019

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY EVENING...

The Flash Flood Watch continues for

* A portion of northeast Missouri...including the following 
  counties...Lewis MO and Marion MO. 

* Through Sunday evening

* Emergency management has reported that failure of the levee on 
  Durgens Creek in Lewis County remains possible as the 
  Mississippi River continues to rise through Saturday night. 

* If it does fail, water will flow south into the communities of 
  West Quincy and Taylor. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch is advanced notice that conditions are
favorable that may lead to flash flooding. People in the Watch
area, especially in flood prone areas, should use this time to
make preparations just in case. Stay informed, and be ready for
quick action if flooding is observed or if a Flash Flood Warning
is issued.

&&

$$

Kanofsky
559 
WGUS63 KLSX 020936
FFALSX

Flood Watch
National Weather Service Saint Louis MO
436 AM CDT Sun Jun 2 2019

MOZ019-027-022200-
/O.CON.KLSX.FF.A.0008.000000T0000Z-190603T0000Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lewis MO-Marion MO-
Including the city of Hannibal
436 AM CDT Sun Jun 2 2019

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch continues for

* a portion of northeast Missouri...including the following 
  counties...Lewis MO and Marion MO. 

* through this evening

* Emergency management has reported that failure of the levee on
  Durgens Creek in Lewis County remains possible as the
  Mississippi River crests today in these areas. 

* If the levee on Durgens Creek in Lewis County does fail, water 
  will flow south into the communities of West Quincy and Taylor. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch is advanced notice that conditions are
favorable that may lead to flash flooding. People in the Watch
area, especially in flood prone areas, should use this time to
make preparations just in case. Stay informed, and be ready for
quick action if flooding is observed or if a Flash Flood Warning
is issued.

&&

$$

TES
487 
WGUS63 KLSX 022054
FFALSX

Flood Watch
National Weather Service Saint Louis MO
354 PM CDT Sun Jun 2 2019

MOZ019-027-022200-
/O.CAN.KLSX.FF.A.0008.000000T0000Z-190603T0000Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lewis MO-Marion MO-
Including the city of Hannibal
354 PM CDT Sun Jun 2 2019

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of northeast Missouri has
been cancelled. The Mississippi River has crested at Quincy,
decreasing the threat for levee failure at this time. 

$$

Kanofsky

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood watch went out at May 31, 12:51 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, May 31, 12:51 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1251 PM CDT Fri May 31 2019

.UPDATE...
Issued at 1114 AM CDT Fri May 31 2019

High smoke from the Canadian wildfires has moved south into
northeastern Missouri and western Illinois. The upper level ridge
is continuing to build into our area, bringing northwesterly
winds, which could advect the Canadian smoke further into
southeastern Missouri and southwest Illinois. We have increased sky
cover to account for this and any diurnal cu that could develop
today.

MRM

&&

.SHORT TERM...  (Through Late Saturday Afternoon)
Issued at 325 AM CDT Fri May 31 2019

Early this morning, an upper LO was located over east-central IL
with a rather strong vorticity lobe extending southwestward through
the STL metro area and into south-central MO.  These features were
creating enough forcing to result in a cloud deck around 7-8kft,
with a few light sprinkles on radar, with clear skies further to .
the northwest.  A more substantial area of showers and thunderstorms
was instead hugging closer to the upper LOW center in northeast IL
and northwest IN.  At the surface, a weak TROF existed through east-
central MO, separating a light west-southwest flow ahead of it from
a light northwest flow behind it.  This surface TROF is essentially
a reflection of the vorticity lobe aloft.  Temperatures ranged from
the mid 50s in the well sheltered valley areas of the Ozarks to the
mid 60s in the Saint Louis heat island.

The upper LO and its associated vorticity lobe are expected to
continue translating southeastward this morning, effectively exiting
the forecast area by mid-morning.  Until this happens, there will be
a small chance for sprinkles for areas south and east of the STL
Metro area.

For most of today, a general subsidence in the column will dominate
behind the upper TROF and a weak surface RIDGE building in,
resulting in clear skies yielding to a few to scattered deck of
diurnal cumulus clouds as temperatures climb into the low 80s for
most areas, which is about normal for this time of year.

A weak upper level disturbance will edge central and southeast MO
tonight, but the column continues to look too dry and the forcing
too weak to result in any sensible weather threat.  In fact, many
locations should see nearly clear skies.  Lows are expected to be in
the upper 50s and lower 60s.

A more substantial upper level disturbance and a surface cold
front is expected to drop southeastward towards our region on
Saturday, but the expected track of the upper level disturbance
should take most of its lift north and northeast of our region
leaving only the lift from the cold front as the primary generator
of convection.  PoPs from this should peak late afternoon or early
evening Saturday, mainly near the front, with PoPs only extended
southward due to some uncertainty on how far south the front will
get.  Until then, most locations should receive decent sunshine and
with a SW or W-SW flow ahead of the front, temperatures should peak
well into the 80s, or about 5 degrees above normal.

TES

.LONG TERM...  (Saturday Night through Thursday)
Issued at 325 AM CDT Fri May 31 2019

An upper RIDGE over the High Plains at the start of this period will
slowly propagate eastward through early Tuesday before it de-
amplifies as it runs into a slowly exiting deep upper LOW over the
northeastern CONUS.  This will have the effect, if realized, of
likely ending our period of mostly quiet weather, by allowing a
resumption of influence from the southern Rockies as disturbances
get hurled our way from that region.

The surface cold front is expected to complete its trek through our
region on Saturday night, with a period of showers and
thunderstorms, but as of now, looks like it will mainly be in the
evening versus overnight as convection should weaken or dissipate.

Quiet weather is then expected for Sunday and Monday with rain
chances even on Tuesday limited to central MO.  More widespread rain
chances are then expected for Wednesday and Thursday with a wetter
upper pattern and a surface front dropping into the area.

A dip into below normal temperature range looks likely for Sunday
and Monday with a return to more normal values in the 80s for later
in the week, but will also depend heavily on how far south the front
can sag heading into Wednesday and Thursday.

TES

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1242 PM CDT Fri May 31 2019

VRF and dry through the period. NW to west winds remaining under
10 kts this afternoon with few to sct CU with bases between 5000
to 6000 ft. Winds will become light this evening and back to
become more swly. Winds increase again on Sat to become wsw to sw.

SPECIFICS FOR KSTL: VFR and dry through the period. Added VCTS
late Sat afternoon with TSRA potentially developing and/or moving
into the region during that time. Better chances remain beyond the
current forecast period.

Tilly

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 31, 3:44 AM CDT, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
344 AM CDT Fri May 31 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
344 AM CDT Fri May 31 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Major river flooding is ongoing along parts of the Missouri,
Mississippi, and Illinois Rivers.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance for thunderstorms Saturday and again for portions
of the area each day from Monday through Thursday. A few severe
thunderstorms are possible Saturday afternoon and evening mainly for
areas north and west of the Saint Louis metro area, with large hail
and damaging straight line wind gusts the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:15 PM CDTAreal Flood WarningLSXLewis, Marion19 hr
May 30, 7:38 PM CDTFlash Flood WarningLSXLewis, Marion19 hr

Nearby

Flash Flood Watches in Missouri, 2019Every flash flood watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.